Iowa, 2011

Lightning Strike in Iowa, July 17, 2011

July 17, 2011 · NWS DMX · 1 event in 1 county or zone

A very warm and humid airmass was in place over Iowa. Scattered thunderstorms developed during mid day and moved across the state.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A very warm and humid airmass was in place over Iowa. Scattered thunderstorms developed during mid day and moved across the state. One of the storms moved over the Van Meter area. Lightning struck a house, causing minor damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jul 17, 8:45 AM CST, 2 hours 19 minutes earlier.

Area forecast discussion, Jul 17, 8:45 AM CST, 2 hours 19 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE DES MOINES IA
945 AM CDT SUN JUL 17 2011

.UPDATE...
SCATTERED THUNDERSTORMS DEVELOPING ON EDGE OF CAP AND AREA OF MID
LEVEL MOISTURE WORKING IN FROM THE EAST. ALSO APPEARS TO BE A WEAK
SHORTWAVE PUSHING THROUGH SE SD INTO THE AREA THIS
MORNING...THEREFORE HAVE UPDATED TO INCLUDE SOME CHANCE TO LIKELY
POPS ACROSS THE NORTH THIS MORNING. ALSO NAM INDICATES ELEVATED
INSTABILITY STICKING AROUND INTO THE AFTERNOON HOURS FAR NORTHERN
CWA...AND POSSIBILITY OF ACTIVITY EXPECTED TO DEVELOP ACROSS NORTH
DAKOTA/NW MINNESOTA TO SLIDE SOUTHEASTWARD INTO FAR NORTH
CENTRAL/NORTHEAST IOWA LATE THIS AFTERNOON...SO HAVE INCLUDED A
CHANCE/SLIGHT CHANCE MENTION FAR NORTHERN CWA FOR THIS AFTERNOON AS
WELL. WITH THE PRECIP/CLOUD COVER DID LOWER MAX TEMPS ACROSS THE
NORTH BY A DEGREE OR TWO AS WELL.

.SHORT TERM /TODAY/...
SHOULD BE QUIET ACROSS THE AREA TODAY WITH VERY HOT AND HUMID
CONDITIONS. MORNING FOG WILL BURN OFF QUICKLY AFTER SUNRISE...WITH
HAZE LIKELY LINGERING DURING THE DAY BUT NOT OF SUFFICIENT THICKNESS
TO INCLUDE IN THE FORECAST. MADE VERY LITTLE CHANGE TO INHERITED
TEMPERATURE FORECAST WITH HIGHS IN THE MID 90S EXPECTED AND HEAT
INDEX VALUES PEAKING AT AROUND 110 THIS AFTERNOON AND EVENING. THE
ONLY FLY IN THE OINTMENT IS THE POSSIBILITY OF CONVECTION. A CLUSTER
OF THUNDERSTORMS HAS DEVELOPED OVER NORTHWEST NEBRASKA OVERNIGHT AND
WILL RIDE OVER THE RIDGE ACROSS THE DAKOTAS AND MINNESOTA. THERE IS
SOME SLIGHT CHANCE THAT THE SURVIVING STORMS COULD HEAD SOUTHEAST
FROM THERE AND SCRAPE OUR NORTHERN COUNTIES...BUT BELIEVE THIS TO BE
ONLY A SLIGHT CHANCE AND REALLY CONFINED TO AFTER PEAK HEATING TIME
ANYWAY SO IT SHOULD NOT AFFECT MAX TEMP FORECAST.

.LONG TERM /TONIGHT THROUGH SATURDAY/...
NOT MUCH CHANGE IN THE THINKING OF THE PAST FEW DAYS WITH MODELS
RELATIVELY CONSISTENT.  ECMWF HAS BEEN PRETTY CONSISTENT WITH THE
RETROGRESSION OF THE UPR HI IN THE LATER PERIODS AND HAS THE RIDGE
SOLIDLY TO THE WEST OF US BY DY9.  THIS IS CONSISTENT WITH THE
MOVEMENTS OF MA-ON AND LENDS CREDENCE TO THE BEGINNING OF THE CHANGE
SHOWN ON THE GRIDS DY6-7.  IT APPEARS CONVECTION WILL BE CLOSE TO
NERN IA FOR THE NEXT FEW DAYS...BUT SHOULD GENERALLY REMAIN TO THE
NORTHEAST.  BIGGEST CONCERN IS WITH POSSIBLE CONVECTION AND ITS
ASSOCIATED OUTFLOW BNDRY AND THE IMPACTS FOR DY2 AND 3.  A FEW OF
THE MODELS AREA QUITE AGGRESSIVE WITH THIS FEATURE...BUT WILL GO
WITH THE SOFTER SOLNS ON THIS AND NOT LOOK FOR A GREAT DEAL OF
IMPACT.  DEW POINTS WILL BE THE MAIN STORY WITH AREA OF 75 TO 80 DEW
POINTS VERY LARGE AND NOT EXPECTED TO CHANGE ALL THAT MUCH OVER THE
NEXT FEW DAYS.  WITH SOME INC IN VENTILATION LATER IN THE
WEEK...COULD SEE DEW POINTS DROP A FEW DEGREES...BUT NOT A
MEANINGFUL DROP.  WILL CONT THE HEAT WARNING WITH LKLY TO BE MET
THRU WED.  THU IS A LITTLE MORE QUESTIONABLE...BUT EVEN IF WE DON'T
REACH THE 110 MARK IT WILL BE WITHIN A COUPLE DEG.

&&

.AVIATION...17/12Z
AREAS OF FOG WILL BURN OFF WITHIN THE NEXT COUPLE OF
HOURS...OTHERWISE VFR CONDITIONS ARE ANTICIPATED THROUGH TODAY. ONLY
FEW-SCT HIGH CLOUDS ARE EXPECTED FOR THE MOST PART. THUNDERSTORMS
WILL LIKELY DEVELOP OVER THE EASTERN DAKOTAS THIS AFTERNOON AND
TRACK EAST SOUTHEAST ACROSS THE UPPER MIDWEST...THERE IS A
POSSIBILITY THAT THEY MAY AFFECT OUR NORTHEASTERN TERMINALS ALTHOUGH
IT IS MORE PROBABLE THAT THEY WILL REMAIN OFF TO THE NORTHEAST.
STILL...THE POSSIBILITY WARRANTS MENTION OF VCTS AT KMCW/KALO IN THE
EVENING AS THE STORMS WOULD BE STRONG IF THEY DO OCCUR. MORE FOG IS
POSSIBLE AGAIN OVERNIGHT TONIGHT...AND HAVE HINTED AT THIS TOWARD
THE END OF THE 12Z TAFS.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
EXCESSIVE HEAT WARNING UNTIL 9 PM CDT THURSDAY FOR
ADAIR-ADAMS-APPANOOSE-AUDUBON-BOONE-CALHOUN-CARROLL-CASS-CLARKE-
CRAWFORD-DALLAS-DAVIS-DECATUR-EMMET-GREENE-GUTHRIE-HUMBOLDT-JASPER-
KOSSUTH -LUCAS-MADISON-MAHASKA-MARION-MONROE-PALO ALTO-POCAHONTAS-
POLK-POWESHIEK-RINGGOLD-SAC-TAYLOR-UNION-WAPELLO-WARREN-WAYNE-
WEBSTER.

EXCESSIVE HEAT WARNING FROM NOON SUNDAY TO 9 PM CDT THURSDAY
FOR BLACK HAWK-BREMER-BUTLER-CERRO GORDO-FRANKLIN-GRUNDY-
HAMILTON-HANCOCK-HARDIN-MARSHALL-STORY-TAMA-WINNEBAGO-WORTH-
WRIGHT.

&&

UPDATE...BEERENDS
SHORT TERM...LEE
LONG TERM...MS JUL 11
AVIATION...LEE
Hazardous weather outlook, Jul 17, 9:34 AM CST, 1 hour 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
1034 AM CDT SUN JUL 17 2011

IAZ004>007-015>017-027-028-039-181015-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-BUTLER-
BREMER-BLACK HAWK-
1034 AM CDT SUN JUL 17 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED NON SEVERE THUNDERSTORMS WILL BE ACROSS THE AREA THIS
MORNING...WITH AN ISOLATED SEVERE STORM POSSIBLE THIS AFTERNOON
INTO THE EVENING HOURS. LARGE HAIL OR DAMAGING WINDS ARE THE
PRIMARY SEVERE THREATS.

WARNINGS FOR EXCESSIVE HEAT ARE IN EFFECT. IN ADDITION...RIVER
FLOOD WARNINGS REMAIN IN EFFECT FOR THE CEDAR RIVER AT CEDAR
FALLS. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT
WEATHER.GOV/DESMOINES FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

AN EXCESSIVE HEAT WARNING IS IN EFFECT FOR THE AREA. PLEASE REFER
TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES
FOR FURTHER DETAILS.

SCATTERED THUNDERSTORMS ARE POSSIBLE FRIDAY AND SATURDAY. SEVERE
WEATHER CAN NOT BE RULED OUT AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

IAZ023>026-033>038-044>050-057>062-070>073-181015-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-SAC-CALHOUN-WEBSTER-HAMILTON-
HARDIN-GRUNDY-CRAWFORD-CARROLL-GREENE-BOONE-STORY-MARSHALL-TAMA-
AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON-
WARREN-
1034 AM CDT SUN JUL 17 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED NON SEVERE THUNDERSTORMS WILL BE ACROSS THE AREA THIS
MORNING.

WARNINGS FOR EXCESSIVE HEAT ARE IN EFFECT. IN ADDITION...RIVER
FLOOD WARNINGS REMAIN IN EFFECT FOR PORTIONS OF THE DES MOINES
RIVER BASIN. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE
AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

AN EXCESSIVE HEAT WARNING IS IN EFFECT FOR THE AREA. PLEASE REFER
TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES
FOR FURTHER DETAILS.

SCATTERED THUNDERSTORMS ARE POSSIBLE FRIDAY AND SATURDAY. SEVERE
WEATHER CAN NOT BE RULED OUT AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

IAZ074-075-081>086-092>097-181015-
MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-
RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS-
1034 AM CDT SUN JUL 17 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

WARNINGS FOR EXCESSIVE HEAT ARE IN EFFECT. IN ADDITION...RIVER
FLOOD WARNINGS REMAIN IN EFFECT FOR PORTIONS OF THE DES MOINES
RIVER BASIN AS WELL AS THE SHELL ROCK AND CEDAR RIVER BASINS. PLEASE
REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT
WEATHER.GOV/DESMOINES FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

AN EXCESSIVE HEAT WARNING IS IN EFFECT FOR THE AREA. PLEASE REFER
TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES
FOR FURTHER DETAILS.

SCATTERED THUNDERSTORMS ARE POSSIBLE FRIDAY AND SATURDAY. SEVERE
WEATHER CAN NOT BE RULED OUT AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

MJB

The radar

The Des Moines radar (KDMX), 26 km away, was scanning. The volume nearest the first event began at 17:05 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Dallas

When
July 17, 11:04 AM CST
Where
Dallas County, 2.31 mi NNW of Booneville
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
41.549, -93.923

Lightning struck a house at near Van Meter, at 33846 Woodridge Road.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2011Every state in 2011This day in weather historyWarnings in Iowa, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 311608.